Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 174, NWS Omaha, NE

September 24, 2019Harrison County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 24, 2019, 6:55 PM CDT for Harrison County, Pottawattamie County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 6:55 PM CDT (23:55 UTC)
Expired
Sep 24, 2019, 7:30 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Harrison County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:23 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 24, 6:23 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 301 PM CDT Tue Sep 24 2019

An upper trough continued to dig into the Northern Plains today,
pulling northwesterly flow over the forecast area.  At the surface,
a cold front will drift southeast through southeast Minnesota,
western Iowa, eastern Nebraska, and across central Kansas.
southerly low level flow will pull moisture and warmer
temperatures into the the region ahead of the front. Dewpoints
have already risen to the upper 60s and lower 70s this afternoon.
Temperatures have climbed into the the low to mid 80s. Storms are
expected to fire late this afternoon and early evening, in the
warm sector just ahead of the boundary. 0-6 km bulk shear will
increase to 30-40 kts across the area, leading to the potential
for supercells initially. A special 19Z sounding this afternoon
depicted surface based CAPE up to 3800 J/kg this afternoon, as
mid-level lapse rates increased to nearly 7 C/km. Large hail will
be the primary threat initially. In addition, strong winds and a
tornado or two may also be possible, given strong SRH and
impressive hodograph curvature. Storms are expected to eventually
congeal into a line as they continue to trek southeast through the
region this evening. Expect precipitation chances to exit the far
southeast corner of the CWA by around midnight tonight.

Dry weather will return for Wednesday through most of Thursday as
higher pressure builds into the region. There is a small chance for
a few showers and storms as the low level jet increases late
Thursday night. Otherwise, high temperatures will rise into the
70s Wednesday and Thursday. Overnight, lows will dip into the 50s
tonight, and fall into the upper 40s and low 50s early Thursday
morning.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CDT Tue Sep 24 2019

On and off precipitation chances will continue through the extended
period.  The first chance will primarily be across southeast
Nebraska/southwest Iowa Friday, along a weak surface boundary draped
over the region. Southwesterly flow will dominate aloft as we head
into the weekend.  The next best chances for showers and storms will
be Saturday night-Sunday, and again Monday-Tuesday. High
temperatures will be in the upper 60s and 70s Friday and Saturday,
before rising into the low 80s Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 616 PM CDT Tue Sep 24 2019

Scattered thunderstorms will continue to move through the forecast
area this evening. A cold front will finally sweep across the
region tonight, ending convection from northwest to southeast.
Expect storms to clear out of KOFK within the next couple of
hours, with the cold front passing KLNK by 06Z tonight. Generally,
VFR ceilings are expected, however some patchy MVFR is possible
near thunderstorms. Winds will be light and out of the NNW behind
the front Wednesday, with VFR conditions.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Sep 24 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible from 4pm through 11pm
across much of the area. The strongest storms may contain large
hail, damaging winds and a few tornadoes, especially along and
north of Interstate 80 across western Iowa. Widespread rainfall
amounts on the order of a quarter to a half inch are possible with
locally higher amounts possible in the stronger storms.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Missouri River levels should be falling slowly at all locations
the next few days. Water levels around Decatur and Omaha could
drop to near or below flood stage by Friday or Saturday. Other
sites should remain above flood stage at least into next week.

Additional thunderstorms will be possible from late Thursday
night through the weekend. Later outlooks will address the
potential for severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may likely be needed after 4pm.

In the hours before

Local storm report, Sep 24, 5:41 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NW LITTLE SIOUX       41.82N 96.03W
09/24/2019  M1.75 INCH       HARRISON           IA   CO-OP OBSERVER

&&
Local storm report, Sep 24, 5:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          5 SE PISGAH             41.79N 95.85W
09/24/2019                   HARRISON           IA   STORM CHASER

            TWO BRIEF TOUCHDOWNS.

&&
Local storm report, Sep 24, 6:02 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CRAIG                   41.78N 96.36W
09/24/2019  E2.50 INCH       BURT               NE   PUBLIC

            DELAYED REPORT.

&&

CZ
Local storm report, Sep 24, 6:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             TEKAMAH                 41.78N 96.22W
09/24/2019  E1.25 INCH       BURT               NE   PUBLIC

            DELAYED REPORT.

&&

CZ
Local storm report, Sep 24, 6:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FUNNEL CLOUD     5 W DUNLAP              41.84N 95.69W
09/24/2019                   HARRISON           IA   PUBLIC

&&
Local storm report, Sep 24, 6:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     4 ESE DUNLAP            41.83N 95.52W
09/24/2019                   SHELBY             IA   TRAINED SPOTTER

&&

CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:50 PM CDTSpecial Weather StatementOAXThurston25 min
Sep 24, 4:48 PM CDTSevere Thunderstorm WarningOAXBurt42 min
Sep 24, 6:26 PM CDTSevere Thunderstorm WarningOAXWashington34 min
Sep 24, 5:26 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona53 min
Sep 24, 5:50 PM CDTTornado WarningOAXHarrison25 min
Sep 24, 6:14 PM CDTTornado WarningOAXHarrison, Shelby33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.